Format

Send to

Choose Destination
Br J Cancer. 2001 Oct 19;85(8):1219-25.

Nucleolar damage correlates with neurotoxicity induced by different platinum drugs.

Author information

1
Division of Pharmacology and Clinical Pharmacology, Faculty of Medicine and Health Sciences, The University of Auckland, Auckland, New Zealand.

Abstract

Platinum-based drugs are very useful in cancer therapy but are associated with neurotoxicity in the clinic. To investigate the mechanism of neurotoxicity, dorsal root ganglia of rats treated with various platinum drugs were studied. Cell body, nuclear and nucleolar dimensions of dorsal root ganglia sensory nerve cells were measured to determine morphological toxicity. Sensory nerve conduction velocity was measured to determine functional toxicity. After a single dose of oxaliplatin (10 mg kg(-1)), no significant change in nuclear and cell body diameter was seen but decreased nucleolar size was apparent within a few hours of treatment. Changes in nucleolar size were maximal at 24 hours, recovered very slowly and showed a non-linear dependence on oxaliplatin dose (r(2)= 0.99). Functional toxicity was delayed in onset until 14 days after a single dose of oxaliplatin but eventually recovered 3 months after treatment. Multiple doses of cisplatin, carboplatin, oxaliplatin, R, R-ormaplatin and S, S-ormaplatin were also associated with time-dependent reduction in nucleolar size. A linear correlation was obtained between the rate of change in nucleolar size during multiple dose treatment with the series of platinum drugs and the time taken for the development of altered sensory nerve conduction velocity (r(2)= 0.86;P< 0.024). Damage to the nucleolus of ganglionic sensory neurons is therefore linked to the neurotoxicity of platinum-based drugs, possibly through mechanisms resulting in the inhibition of rRNA synthesis.

PMID:
11710838
PMCID:
PMC2375155
DOI:
10.1054/bjoc.2001.2024
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Nature Publishing Group Icon for PubMed Central
Loading ...
Support Center